Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 53, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 1:01 PM MST for Mohave County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 1:01 PM MST (20:01 UTC)
- Expired
- Aug 8, 2008, 3:00 PM MST
- In force
- 119 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 137 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 082001 FFWVEF AZC015-082200- /O.NEW.KVEF.FF.W.0053.080808T2001Z-080808T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 101 PM MST FRI AUG 8 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 300 PM MST. * AT 1255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE GRAND WASH CLIFFS...OR ABOUT 6 MILES WEST OF MOUNT LOGAN. * THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL AREAS OF MOHAVE COUNTY. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES. LAT...LON 3655 11352 3656 11330 3629 11328 3627 11351 $$ ASG
1 follow-up statement
000 WGUS75 KVEF 082121 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 221 PM PDT FRI AUG 8 2008 AZC015-082200- /O.CON.KVEF.FF.W.0053.000000T0000Z-080808T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 221 PM MST FRI AUG 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR NORTH CENTRAL MOHAVE COUNTY... AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE GRAND WASH CLIFFS...OR ABOUT 6 MILES WEST OF MOUNT LOGAN. DOPPLER RADAR HAS ESTIMATED OVER 3 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR AND A HALF. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. LAT...LON 3655 11352 3656 11330 3629 11328 3627 11351 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:26 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 10:26 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1026 AM PDT FRI AUG 8 2008 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY NORTHWEST ARIZONA. && .UPDATE...CURRENT THERMODYNAMIC ANALYSIS FROM SPC INDICATED QUITE A BIT OF CAPE AND LOW LIFTED INDEX OVER EASTERN SAN BERNARDINO COUNTY. NAM12 ALSO INDICATES A FAIR AMOUNT OF MOISTURE AND INSTABILITY THERE AS WELL. UPDATED TO INCREASE POPS OVER EASTERN SAN BERNARDINO COUNTY. OTHERWISE FORECAST LOOKS GOOD WITH DRY AND STABLE AIR ACROSS MUCH OF THE WESTERN PORTION OF THE FORECAST AREA. && .AVIATION...FOR MCCARRAN...WINDS WILL RANGE IN DIRECTION FROM SOUTH TO SOUTHEAST TODAY WITH SPEEDS GENERALLY FROM 8-10 KTS AND OCCASIONALLY GUSTING TO 20 KTS IN THE AFTERNOON. CLOUD COVERAGE WILL INCREASE AS CUMULUS DEVELOPS THROUGH THE LATE MORNING AND AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AROUND THE LAS VEGAS VALLEY BUT GREATER COVERAGE EXPECTED SOUTH AND EAST OF THE AIRPORT. AT THE AIRPORT ITSELF...THE PRIMARY THREAT TODAY WILL BE GUSTY...ERRATIC WINDS FROM THUNDERSTORM OUTFLOW BOUNDARIES. AFFECTED APPROACH CORRIDORS TODAY ARE PEACH SPRINGS...MORMON MESA AND DAGGETT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORM COVERAGE EXPECTED MAINLY EAST OF LAS VEGAS BUT SCATTERED STORMS COULD ALSO FORM OVER EASTERN SAN BERNARDINO COUNTY AS FAR WEST AS KDAG. ONLY A SLIGHT CHANCE OF STORMS OVER THE NORTHWEST FORECAST AREA. PRIMARY THREATS CONTINUE TO BE HEAVY RAIN AND GUSTY...ERRATIC WINDS. THE GREATEST CLOUD COVERAGE WILL BE OVER THE EASTERN HALF OF THE AREA. SURFACE WINDS GUSTING TO 25 KTS IN SOME AREAS TODAY. && .PREV DISCUSSION...350 AM PDT FRI AUG 8...SHORT TERM...CONSIDERABLE DEBRIS CLOUDS OVER THE EASTERN HALF OF THE CWA WITH BASICALLY CLEAR SKIES OVER THE WESTERN HALF. ALTHOUGH CONVECTION HAS ENDED...ISOLATED ACTIVITY POSSIBLE EARLY THIS MORNING ACROSS MAINLY EASTERN SAN BERNARDINO/MOHAVE COUNTIES THUS WILL NOT MENTION LATE MORNING START OF CONVECT IN THESE ZONES. SLOW INCREASE IN SOUTHWEST FLOW ALOFT TO CONTINUE TO DRY THE WESTERN PORTION OF THE CWA TODAY INTO THE WEEKEND WITH DRYING SLOWLY TAKING PLACE OVER THE EASTERN PORTION. HOWEVER...FOR TODAY BEST DYNAMICS/ INSTABILITY REMAINS OVER LINCOLN/CLARK/MOHAVE AND THE EASTERN PORTION OF SAN BERNARDINO COUNTY...FOR ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS. THE POSSIBILITY OF HEAVY RAIN CONTINUES AS PW VALUES REMAIN AROUND 1.5 INCHES. MAIN CONCERN THOUGH IS DEBRIS CLOUDS WILL INHIBIT INITIAL HEATING AND THUS WILL LOOK FOR INITIAL CONVECTION TO BE AROUND THE EDGES OF THE CURRENT CLOUD COVER. WITH INCREASING SOUTHWEST FLOW ALOFT...DRYING AS MENTIONED TO BEGIN TO MOVE OVER THE EASTERN PORTION ON SATURDAY WITH CONVECTION MAINLY OVER THE EASTERN PORTION OF LINCOLN/CLARK/MOHAVE COUNTIES AND THEN FOR SUNDAY...MAINLY MOHAVE COUNTY. TEMPERATURES TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND...DEPENDING ON THE LOCATIONS OF THE AFTERNOON CLOUDS/THUNDERSTORMS. .LONG TERM...IN THE WAKE OF A TROUGH AXIS THAT SWINGS ACROSS THE PAC NW AND NORCAL/NORTHERN NEVADA ON SUNDAY NIGHT/MONDAY MORNING HEIGHTS WILL BEGIN TO REBOUND ACROSS THE WESTERN CONUS ON MONDAY. WE SHOULD STILL SEE ENOUGH OF A DRY WEST FLOW ALOFT ACROSS THE CWFA AND THUS THEY ONLY MOISTURE/INSTABILITY THAT SUPPORTS KEEPING IN ANY POPS IS ACROSS MOHAVE COUNTY AND EVEN HERE WE MAY JUST SEE SOME CUMULUS BUILD UPS AT BEST. ALTHOUGH THE ECMWF RAPIDLY TRIES TO REBUILD THE WESTERN CONUS RIDGE BY MONDAY AFTERNOON...THE GEM AND THE GFS ENSEMBLE MEAN DELAY THIS UNTIL TUESDAY. THE OPERATIONAL GFS KEEPS HEIGHTS MUCH FLATTER ON THE 6Z RUN. GIVEN THE MODELS ARE INSISTING IN BRINGING A COLD FRONT AS FAR SOUTH AS FLORIDA IN AUGUST...ONE WOULD HAVE TO THINK THE UPPER LEVEL PATTERN IN THE WEST WOULD SUPPORT A HIGHLY AMPLIFIED RIDGE. THUS HAVE LEANED TOWARDS THE GEM/GFS ENSEMBLES/ECMWF FOR THE LONG RANGE. THIS WOULD SUPPORT 500 MB HEIGHTS AT/ABOVE 588 DM...WHICH WOULD SUPPORT HIGHS AT LEAST 2 TO 4 DEGREES ABOVE NORMAL. JUST HOW QUICK ANY MONSOONAL MOISTURE RETURNS IS STILL QUESTIONABLE...BUT A RETURN NORTHWARD OF MOISTURE LOOKS POSSIBLE BY THURSDAY...WHICH WILL ONCE AGAIN BRING BACK THE PROSPECTS FOR CONVECTION TO MUCH OF THE AREA. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/SALMEN/JENSEN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 557 AM PDT FRI AUG 8 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-090400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:02 PM MST | Areal Flood Advisory | VEF | 2 hr | |
| Aug 8, 12:50 PM MST | Flash Flood Warning | VEF | Mohave | 115 min |
| Aug 8, 2:08 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 52 min |
| Aug 8, 2:58 PM MST | Flash Flood Warning | VEF | Mohave | 62 min |
| Aug 8, 3:26 PM MST | Flash Flood Warning | VEF | Mohave | 81 min |
| Aug 8, 3:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 8, 4:08 PM MST | Areal Flood Advisory | VEF | 103 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.